Mixed cryoglobulinemia is frequently secondary to hepatitis C virus infection. Diagnosis and therapeutic management are challenging, depending on the spectrum and severity of manifestations, as well as on the presence of comorbidities. We describe a case of a 79-year-old woman with a non-cirrhotic hepatitis C virus infection presenting with weakness, arthralgias, purpuric rash with left leg ulcerative lesions, bilateral peripheral sensorimotor polyneuropathy, renal impairment and cardiac failure. The investigation was compatible with a severe type II mixed cryoglobulinemia with multisystemic involvement, including a low-grade B cell lymphoma and concomitant intestinal tuberculosis. Initial management with immunosuppressive therapy with glucocorticoids to control symptoms and simultaneous tuberculosis treatment was required. Unavailability of adequate antiviral treatment led to the need to control the severity of systemic manifestations with rituximab, before the effective aetiological treatment with sofosbuvir and ledipasvir was possible, allowing the definitive resolution of the disease.
- Liver disease
- Hepatitis C
Statistics from Altmetric.com
Contributors MKT wrote the manuscript and followed the patient. LC critically revised the manuscript. TBC followed the patient and critically revised the manuscript. CC critically revised the manuscript.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.